A reader shares her story of the withdrawal symptoms she had to face in her struggle to come off antidepressants…

I started taking an antidepressant six and a half years ago

Life throws curved balls at us all and I started taking an antidepressant six and a half years ago.
Efexor, Venlafaine, a relatively new drug at that time, and prescribed by my family GP a year after the death of my eldest son helped me to start putting one foot in front of the other again. 
The results were good and fast
I noticed that when I forgot to take a pill in the morning the reminder came via a nightmare in the middle of the night. Sometimes the nightmares were bad and I hurt myself falling out of bed. I even started sleep- walking and once cracked a rib! 
The need to keep taking these anti-depressants continued following a long series of tragic and life-shattering events. Time passed and I resolved to find a window of opportunity when it would be possible to stop taking this drug.
Six weeks ago, I ran out of pills
The pharmacy said my repeat prescription had run out. It was my opportunity.
I had read the packet leaflet and further internet research about Efexor told me what to expect. I also knew that the nightmares were one of the side effects from the medication.
All confirmed my growing concern about this drug and I added my name to a petition on line asking them to be withdrawn. I also felt it was necessary to make sure I was ready for whatever withdrawal symptoms presented.
One priority was to surround my bed with pillows as a safety precaution; no more broken ribs.  Then I made certain I had proper food available including fresh fruit and vegetables and plenty of vitamins to take if needed.
I spoke to my family and closest friends to explain what I was doing
I asked for their patience and tolerance because if they did not understand why I was doing this I might feel pressurized to start taking the tablets again. I turned down all social invitations and spent time looking after me. 
// –>
// –>
A week after my last tablet I went to see my GP. My naturally low blood pressure had dropped even further, which accounted for why I wanted to fall down a lot of the time. He also prescribed a mild tranquilizer to take when necessary. That has certainly helped.
Side effects have influenced my co-ordination, not being able to write in a straight line or to walk properly, even getting my words jumbled up!
My body leaps from being frozen and shaking with cold to being hot and sweating. My brain has hic cups and I am very dizzy and disoriented a lot of the time. From not being able to cry at all, now everything makes me cry! I have anxiety and panic attacks and severe heart palpitations.
Last week I began to feel a little better, this week itâ??s all back again
To be honest I am all over the place but my head is unbowed and I am determined to continue. I now know that this medication is a member of the SNRI (serotonin-norepinephrine reuptake inhibitors) class of antidepressants.
Any discontinuation of the medication has a high risk of causing severe withdrawal symptoms. Even missing one tablet can cause these symptoms and a slower reduction rate of this medication can still cause distressing withdrawal side effects.
The good news is that I can now sleep peacefully, no more nightmares.
I can cry, really cry for the people I have lost
Some days my energy level is up and I no longer feel utterly exhausted. A bonus could also be that I have lost weight, six kilograms in fact and I have been eating properly.
I am starting to feel like me again!
To anyone on anti-depressants, become very informed about what you are taking. The Internet is a good place to start.
The Cold Turkey route that I have taken is not necessarily ideal. The advice on the internet is to taper this medication down slowly. The tapering process can mean breaking open each capsule, counting the grains and reducing the dosage by one grain at a time over several months. 
The medication is expensive and reducing one grain at a time could take a very long time with the costs mounting. 
If I had known at the onset what the side effects were I would not have agreed to take this drug and stopping is the very best thing I could have done for myself. 
Additional information can be found on the Internet under Efexor side effects/withdrawal symptoms and look at Wikipedia – Selective Serotonin Reuptake Inhibitor Discontinuation Syndrome.  There are a number of other anti-depressants also listed on this web site. 
I would welcome any comments from people who have taken or are taking this or similar anti-depressants because more information is required. There must be safer alternatives available for all of us when those curved balls start flying into our lives.

If you have a story to share or want to comment on Vivien’s story, post your comment below.

Subscribe to our Free Daily All4Women Newsletter to enter

While All4Women endeavours to ensure health articles are based on scientific research, health articles should not be considered as a replacement for professional medical advice. Should you have concerns related to this content, it is advised that you discuss them with your personal healthcare provider.